MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0408
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coil (smart coil).During the procedure, a smart coil would not advance within its introducer sheath; therefore, the smart coil was removed.The procedure was completed using additional penumbra coils and non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed that the pusher assembly was kinked and fractured, and the embolization coil was detached from the pusher assembly.Forceful advancement against resistance likely contributed to the kinks and fractured pusher assembly.The detached embolization coil was likely a result of the pusher assembly fracture.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11275704
Report Number3005168196-2021-00211
Device Sequence Number17236220
Product Code HCG
UDI-Device Identifier00814548015828
UDI-Public00814548015828
Combination Product (Y/N)Y
Initial Reporter CountryEC
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2025
Device Model Number400SMTHXSFT0408
Device Catalogue Number400SMTHXSFT0408
Device Lot NumberF96798
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/13/2021
Supplement Date Received by Manufacturer03/05/2021
Initial Report FDA Received Date02/03/2021
Supplement Report FDA Received Date03/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Date Report Sent to FDA01/01/2005